Methylphenidate-induced visual hallucinations

Neuropediatrics. 2011 Feb;42(1):30-1. doi: 10.1055/s-0031-1275738. Epub 2011 Apr 15.

Abstract

An 11-year-old boy with attention deficit/hyperactivity disorder (ADHD) presented with visual hallucinations several years after starting methylphenidate (MPH). The hallucinations resolved upon discontinuation of the drug. Reports of toxic hallucinosis during treatment with MPH are rare. Although the pathogenetic mechanism is unclear, the occurrence of hallucinations may be explained by a chronic increase in synaptic dopamine. Clinicians should be aware of this possible rare adverse manifestation occurring at therapeutic doses.

Publication types

  • Case Reports

MeSH terms

  • Attention Deficit Disorder with Hyperactivity / drug therapy
  • Central Nervous System Stimulants / adverse effects*
  • Child
  • Hallucinations / chemically induced*
  • Humans
  • Male
  • Methylphenidate / adverse effects*

Substances

  • Central Nervous System Stimulants
  • Methylphenidate